Alert archive / Florida / Tornado Warnings in 2004

Tornado Warning 88, NWS Jacksonville, FL

September 11, 2004Duval County, Florida

NWS Jacksonville, FL issued this tornado warning at Sep 11, 2004, 8:07 AM EDT for Duval County, Florida. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2004, 8:07 AM EDT (12:07 UTC)
Expired
Sep 11, 2004, 8:45 AM EDT
In force
38 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Duval County, FL

The radar

The Jacksonville radar (KJAX), 31 km from the middle of the area, began a volume at 12:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 12:00Z, 0.1 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 12:00Z on 2004-09-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1400 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 12:00Z on 2004-09-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1400 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
595 m above ground
0-6 km bulk shear
8 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS52 KJAX 111207
TORJAX
FLC031-111245-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 AM EDT SAT SEP 11 2004

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  EXTREME EAST CENTRAL DUVAL COUNTY IN NORTHEAST FLORIDA
  THIS INCLUDES THE CITY OF MAYPORT

* UNTIL 845 AM EDT

* AT 755 AM EDT...THE PUBLIC REPORTED A WATERSPOUT NEAR MAYPORT...MOVING
  WEST AT 10 MPH.

* THE TORNADO WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE
  INDICATED COUNTY.

SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN INTERIOR 
HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO COVER 
YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3034 8139 3038 8140 3036 8148 3029 8145

$$

ZAPPE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this tornado warning went out at Sep 11, 3:00 AM EDT, 5 hours 7 minutes earlier.

Area forecast discussion, Sep 11, 3:00 AM EDT, 5 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
300 AM EDT SAT SEP 11 2004

...RAINY WEEKEND WILL CONTINUE TO AGGRAVATE SOAKED SOILS...

.CURRENTLY....A TROUGH/SHEAR AXIS EXTENDS FROM SOUTH CAROLINA
THROUGH CENTRAL GA. MSAS ANALYSIS AND MOSAIC RADAR LOOPS INDICATE A
SECOND BOUNDARY EXTENDS FROM THE JAX COASTAL WATERS TOWARD
APALACHEE BAY. SFC HIGH PRESSURE IS BUILDING OVER NEW ENGLAND...
WHILE CAT 4 HURRICANE IVAN CONTINUES TO PRESS WNW JUST SOUTH OF
CENTRAL JAMAICA. WATER VAPOR IMAGERY SHOWS A DEEP MOISTURE PLUM
EXTENDING ALONG THE EASTERN SEABOARD DOWN OVER THE DEEP SOUTH...ON
THE EAST SIDE OF JET MAX. LOCALLY...MOSAIC RADAR SHOWS SCATTERED
CONVECTION OVER THE COASTAL WATERS AND MOVING INLAND OVER THE COASTAL
COUNTIES DUE TO LOW LVL EASTERLY FLOW...WHILE A FEW PATCHES OF LIGHT
RAIN CONTINUE FURTHER INLAND.

.SHORT TERM...THE AFOREMENTIONED SHEAR AXIS WILL LINGER TODAY AND
AGAIN PROVIDE A FOCUS FOR CONVECTION...WITH THE GREATEST CONCERN
BEING UN-NEEDED RAINFALL. EASTERLY MOISTURE FLUX CONVERGENCE WILL
CONTINUE THE GREATEST CHC OF PRECIP ALONG THE COAST THIS MORNING...
THEN THE FOCUS FOR CONVECTION WILL SHIFT FURTHER INLAND OVER INTERIOR
GA AND THE SUWANNEE RIVER VALLEY THIS AFTN. SLOW MOVING...MOISTURE
LADEN SHOWERS AND AFTN TSTORMS WILL HAVE THE POTENTIAL TO PRODUCE 2-3
INCHES LOCALLY AS OUTFLOWS INTERACT WITH SFC FRONTS UNDER GOOD UPR
LVL DIVERGENCE. WILL HIGHLIGHT THE HEAVY PRECIP IN THE FORECAST AND
HWO.

SUN...EAST COAST MORNING RAINFALL SHOULD NOT BE AS MUCH AS TODAY DUE
TO A BRIEF BREAK IN UPPER LVL DIVERGENCE AND LOW LVL FLOW BECOMING
MORE SOUTHEAST...WHICH WILL NOT MAXIMIZE COASTAL CONVERGENCE.
UNFORTUNATELY BY AFTN DIVERGENCE AND POSITIVE VORTICITY ADVECTION
WILL WORK OVER THE AREA ABOVE A MOIST AND UNSTABLE AIRMASS...WHICH
AGAIN WARRANTS HIGH END SCATTERED TO LOW LIKELY POPS.  PLAN TO
HIGHLIGHT HEAVY RAINFALL IN THE FORECAST...BUT STORMS WILL MOVE A BIT
FASTER DUE TO INCREASING EASTERLY FLOW IN ADVANCE OF IVAN.

MONDAY...AS IVAN APPROACHES THE SOUTHEAST GOMEX AND THE FL KEYS...
WE WILL BEGIN TO EXPERIENCE SOME OF HIS FRINGE CONVECTION AS IT
ROTATES NORTHWARD DURING THE AFTN/EVENING. WILL GO FOR LIKELY POPS
AREAWIDE STARTING MONDAY AFTN...AND CONTINUING OVERNIGHT.

MAX TEMPS THROUGH THE SHORT-TERM PERIOD WILL BE NEAR TO JUST BELOW
CLIMO SINCE WARM AIR ADVECTION (WAA) WILL DOMINATE IN THE LOW LEVELS
DESPITE MOSTLY CLOUDY CONDITIONS. MIN TEMPS WILL BE A COUPLE OF
DEGREES WARMER THAN CLIMO DUE TO PREVAILING ONSHORE FLOW AND WAA.
WILL INCLUDE PATCHY FOG THIS MORNING AND SUN MORNING DUE TO ABUNDANT
GROUND MOISTURE...BUT CLOUD COVER AND INCREASING ELY FLOW ABOVE THE
SFC SHOULD PREVENT DENSE FOG FORMATION.

.LONG TERM...BASED ON THE LATEST FORECAST TRACK FROM THE NATIONAL
HURRICANE CENTER...IVAN WILL IMPACT THE FORECAST TUESDAY-WEDNESDAY...
WITH THE BULK OF THE JAX FORECAST AREA ON THE DREADED RIGHT SIDE OF
THE STORM. WINDY TO VERY WINDY CONDITIONS ARE EXPECTED TUESDAY...AND
WILL GRADUALLY WEAKEN OVER THE AREA WEDNESDAY AS THE STORM MOVES
NORTHWARD THROUGH GA. AS WAS THE CASE WITH FRANCES...A SFC FRONT WILL
TRAIL IVAN AND LINGER ACROSS THE FORECAST AREA WHICH WILL PROVIDE A
FOCUS FOR AFTN CONVECTION THU AND FRI.

&&

.MARINE...IN THE SHORT TERM MARINE AREAS WILL BE DOMINATED BY
EASTERLY FLOW ON SOUTH SIDE OF SURFACE RIDGE. THIS SHOULD KEEP SEAS
IN THE 3-4 FOOT RANGE TODAY AND SUNDAY. BEYOND SUNDAY...FORECAST IS
HIGHLY DEPENDENT ON EXACT TRACK OF IVAN.
&&

.PRELIMINARY POINT TEMPS/POPS...
AMG 85 70 86 70 / 60 30 50 40
SSI 83 74 82 74 / 60 40 60 40
JAX 86 73 85 72 / 60 40 60 40
SGJ 84 75 84 76 / 60 40 50 40
GNV 86 71 87 71 / 60 40 60 30
OCF 88 72 88 71 / 60 30 50 30
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

PUBLIC...ENYEDI
MARINE/FIRE WX...CAMP
Hazardous weather outlook, Sep 11, 5:40 AM EDT, 2 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
540 AM EDT SAT SEP 11 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-121000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-CHARLTON-CLAY-
CLINCH-COASTAL CAMDEN-COASTAL GLYNN-COFFEE-COLUMBIA-DUVAL-ECHOLS-
FLAGLER-GILCHRIST-HAMILTON-INLAND CAMDEN-INLAND GLYNN-JEFF DAVIS-
MARION-NASSAU-PIERCE-PUTNAM-ST. JOHNS-SUWANNEE-UNION-WARE-WAYNE-
540 AM EDT SAT SEP 11 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...FLOOD WARNING REMAINS IN EFFECT THROUGH 3 PM SATURDAY AFTERNOON
FOR PORTIONS OF THE SUWANNEE VALLEY AND INTERIOR SOUTH GEORGIA...

...SEVERAL RIVERS CONTINUE ABOVE FLOOD STAGE...

...MODERATE RISK OF RIP CURRENTS AT AREA BEACHES....

...MORE HEAVY RAINFALL EXPECTED TODAY...

SEVERAL COUNTIES HAVE AREAS THAT ARE EXPERIENCING FLOODING DUE TO
COPIOUS AMOUNTS OF RAINFALL...THEREFORE AN AREAL FLOOD WARNING IS IN
EFFECT FOR PORTIONS OF NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.
PLEASE REFER TO THE LATEST FLOOD WARNINGS AND STATEMENTS FOR MORE
INFORMATION.

IN ADDITION...SOME AREA RIVERS ARE ALREADY IN FLOOD. SEE THE LATEST
RIVER FLOOD WARNINGS FOR MORE INFORMATION.

INCREASING EASTERLY FLOW WILL ENHANCE THE CHANCE FOR RIP CURRENTS
ALONG THE COAST TODAY. THE BEST CHANCE OF RIP CURRENTS WILL BE NEAR
AND AFTER THE TIME OF HIGH TIDE THIS AFTERNOON. SINCE RIP CURRENTS
ARE RELATIVELY NARROW...YOU CAN ESCAPE THE FLOW BY SWIMMING PARALLEL
TO THE SHORE UNTIL YOU BREAK FREE...THEN SWIM DIAGONALLY TOWARD THE
SHORE. PLEASE REFER TO THE LATEST SURF ZONE FORECAST FOR MORE
INFORMATION.

THE COMBINATION OF A LINGERING FRONTAL BOUNDARY...A MOIST
AIRMASS...AND SLOW STORM MOTION WILL POSE THE CHANCE FOR HEAVY
RAINFALL TODAY. SOME LOCATIONS MAY HAVE DAILY RAINFALL TOTALS OF 1 TO
EVEN 3 INCHES...WITH THE GREATEST AMOUNTS EXPECTED ACROSS THE
SUWANNEE RIVER VALLEY AND INTERIOR GEORGIA THIS AFTERNOON. ANY
ADDITIONAL RAINFALL WILL ONLY AGGRAVATE EXISTING FLOODING PROBLEMS.
PLEASE RELAY FLOODING REPORTS TO THE NATIONAL WEATHER SERVICE AS SOON
AS POSSIBLE.

.DAYS TWO THROUGH SEVEN...TOMORROW THROUGH SATURDAY...

...AREA RIVERS WILL CONTINUE AT OR ABOVE FLOOD STAGE...

...MODERATE TO HIGH RISK OF RIP CURRENTS THROUGH TUESDAY...

...VERY DANGEROUS HURRICANE IVAN COULD IMPACT THE AREA EARLY NEXT
WEEK...

ADDITIONAL RIVERS WILL GO INTO FLOOD STAGE OVER THE NEXT FEW DAYS.
SEE THE LATEST RIVER FLOOD WARNINGS FOR MORE INFORMATION.

ONSHORE FLOW WILL CONTINUE THROUGH EARLY NEXT...THEREFORE THE ABOVE
NORMAL CHANCE FOR RIP CURRENTS WILL CONTINUE TO BE A MODERATE
RISK...THEN INCREASING TO HIGH RISK AS HURRICANE IVAN APPROACHES LATE
MONDAY.

SCATTERED THUNDERSTORM ACTIVITY OVER THE WEEKEND MAY PRODUCE LOCALLY
HEAVY RAINFALL IN SOME LOCATIONS.

DANGEROUS HURRICANE IVAN IS FORECAST TO BE OVER A PORTION OF NORTH
FLORIDA BY TUESDAY THROUGH TUESDAY NIGHT. IT MUST BE REMEMBERED THAT
THIS IS AN OUTLOOK...AND ERRORS ASSOCIATED WITH THE OUTLOOK PERIOD
CAN BE AS MUCH AS 400 MILES. WHILE IT IS UNCERTAIN WHETHER THE STORM
WILL ULTIMATELY POSE A THREAT TO THE REGION...AT THIS TIME IT WOULD
BE PRUDENT FOR LOCAL INTERESTS TO TAKE REASONABLE PRECAUTIONS SHOULD
THE STORM BECOME A THREAT.

SOME SUGGESTED ACTIONS...
REVIEW YOUR FAMILYS HURRICANE PLAN. MARINE INTERESTS SHOULD REVIEW
THEIR HURRICANE PLANS.

IF THE STORM APPROACHES THE REGION...HIGH TIDES...HEAVY SURF...RIP
CURRENTS AND LARGE BREAKERS AT INLETS MAY DEVELOP WELL AHEAD OF THE
STORM. BEACHFRONT INTERESTS SHOULD PLAN ON SECURING OBJECTS
VULNERABLE TO SURF ACTION PRIOR TO THE HIGH SURF DEVELOPING. HIGH
WINDS AND HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE EARLY NEXT WEEK IN
ASSOCIATION WITH IVAN AND COULD RE-INTRODUCE WIDESPREAD FLOODING
ACROSS THE REGION.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER APPROACH
YOUR AREA.

.SPOTTER INFORMATION STATEMENT...

ALTHOUGH SPOTTER ACTIVATION IS NOT REQUESTED...PLEASE RELAY ANY
REPORTS OF FLOODING OR DAMAGE TO THE NATIONAL WEATHER SERVICE AND
LOCAL COUNTY EMERGENCY MANAGEMENT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 9:24 PM EDTFlash Flood WarningJAXGilchrist2 hr

Nearby

Tornado Warnings in Florida, 2004Every tornado warning in 2004Tornadoes in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.